Pennsylvania, 2003Flash Flood in Pennsylvania, August 8, 2003
August 8, 2003 · NWS PBZ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 8, 12:48 PM EST, 7 hours 42 minutes earlier.
Area forecast discussion, Aug 8, 12:48 PM EST, 7 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
148 PM EDT FRI AUG 8 2003
ACTIVITY IS CONTINUING OVER MY SOUTHERN COUNTIES WITH ADDITIONAL
DEVELOPMENT OCCURRING OVER WESTMORELAND, FAYETTE AND EAST CENTRAL
OHIO COUNTIES.
ALL OF THIS ACTION IS PUSHING TO THE NORTH SO HAVE EXPANDED THE
FLOOD WATCH TO INCLUDE ALL COUNTIES IN THE CWA WITH RELATIVELY LOW
FFGS AND A WARNING ALREADY ISSUED FOR WETZEL COUNTY.
NOT MUCH CHANGE TO THE WET PATTERN WITH ACTIVITY BEING DIURNAL AND
FOCUSED BY SHORT WAVES...PLENTY OF MOISTURE AVAILABLE. IT HAS
DEFINITELY BEEN A PATTERN OF EXTREMES THIS SUMMER AS A HUGE RIDGE
HAS HELPED BAKE THE WESTERN U.S...A DEEP TROUGH HAS MADE IT SOGGY
AND COOL SUMMER OVER THE EAST AND THE POOR FOLKS IN EUROPE DEALING
WITH UNPRECEDENTED HEAT.
A LITTLE OF THAT WESTERN RIDGE ATTEMPTS TO INVADE THE EAST NEXT WEEK
WITH 594 HEIGHTS MAKING IT TO MINNESOTA AND WISCONSIN BY MID WEEK.
ANY REMNANTS OF THE TROUGH SHOULD BE PUSHED WELL TO OUR SOUTH. SO
WE SHOULD SEE SOME DRY AND WARM WEATHER FOR AT LEAST A SHORT TIME.
PIT 64 79 64 78 / 60 60 60 30
HLG 64 78 64 78 / 60 60 60 30
MGW 64 78 65 80 / 60 60 60 40
ZZV 65 78 65 79 / 50 50 50 30
PHD 65 78 65 79 / 50 50 50 30
FKL 62 76 62 76 / 50 50 50 30
DUJ 62 76 62 76 / 50 50 50 30
LBE 64 78 64 78 / 60 60 60 30
BTP 62 76 62 76 / 50 50 50 30
IDI 62 76 62 76 / 50 50 50 30
ODM 60 74 61 74 / 50 50 50 40
.PBZ...
MD...FLOOD WATCH UNTIL 10 PM FOR ZONE MDZ001.
OH...FLOOD WATCH UNTIL 10 PM FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.
PA...FLOOD WATCH UNTIL 10 PM FOR ZONES
PAZ007>008...PAZ013>016...PAZ020>023...PAZ029>032.
WV...FLOOD WATCH UNTIL 10 PM FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.
TYBURSKI
Hazardous weather outlook, Aug 8, 4:04 AM EST, 16 hours 26 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-080900-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 AM EDT FRI AUG 8 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
DENSE FOG ACROSS THE REGION THIS MORNING WILL REDUCE VISIBILITIES TO
LESS THAN ONE-QUARTER OF A MILE. THIS WILL MAKE THE MORNING COMMUTE
DIFFICULT. SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA
TODAY. THESE STORMS COULD PRODUCE VERY HEAVY RAIN AND WILL BE SLOW
MOVING. THIS WILL ONCE AGAIN SET UP THE RISK FOR FLASH FLOODING ON
AREA STREAMS.
.DAYS TWO THROUGH SEVEN...
MORE SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED THROUGHOUT THE
WEEKEND.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 8, 3:32 PM EST, 4 hours 58 minutes before
PAZ029-082130-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
432 PM EDT FRI AUG 8 2003
...THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH THE AREA...
AT 4:30 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL OCCURRING OVER SOUTHEASTERN
WASHINGTON COUNTY. THESE STORMS ARE MOVING SLOWLY TO THE NORTH AND
MAY PRODUCE UP TO AN INCH OF RAINFALL BETWEEN 4:35 PM AND 5:30 PM.
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE SCENERY
HILL...MARIANNA...AND VESTABURG. HEAVY RAIN WILL MAKE DRIVING
DIFFICULT ALONG INTERSTATE 70 AND U.S. ROUTE 40.
BE ALERT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING. IF YOU ARE DRIVING...DO NOT CROSS FLOODED ROADWAYS. IT
ONLY TAKES A SMALL AMOUNT OF WATER TO LOSE CONTROL OF YOUR VEHICLE.
IF YOU EXPERIENCE HIGH WATER PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772 WHEN YOU CAN DO SO SAFELY.
TYBURSKI
Special weather statement, Aug 8, 4:20 PM EST, 4 hours 10 minutes before
PAZ016-082215-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
520 PM EDT FRI AUG 8 2003
...THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH THE AREA...
AT 5:20 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL OCCURRING OVER JEFFERSON
COUNTY IN PENNSYLVANIA. THESE STORMS ARE MOVING SLOWLY TO THE
NORTHWEST AND MAY PRODUCE ONE-HALF TO ONE INCH OF RAINFALL BETWEEN
5:30 PM AND 6:20 PM.
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
PUNXSUTAWNEY...OLIVEBURG...AND BROOKVILLE. HEAVY RAIN WILL MAKE
DRIVING DIFFICULT ALONG INTERSTATE 80.
BE ALERT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING. IF YOU ARE DRIVING...DO NOT CROSS FLOODED ROADWAYS. IT
ONLY TAKES A SMALL AMOUNT OF WATER TO LOSE CONTROL OF YOUR VEHICLE.
IF YOU EXPERIENCE HIGH WATER PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772 WHEN YOU CAN DO SO SAFELY.
TYBURSKI
Special weather statement, Aug 8, 4:35 PM EST, 3 hours 55 minutes before
PAZ020-082230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
535 PM EDT FRI AUG 8 2003
...THUNDERSTORMS WITH HEAVY RAINFALL DEVELOPING OVER THE AREA...
AT 5:30 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH VERY HEAVY RAINFALL DEVELOPING OVER NORTH CENTRAL
BEAVER COUNTY. THIS STORM IS NEARLY STATIONARY AND MAY PRODUCE
ONE-HALF TO ONE INCH OF RAINFALL BETWEEN 5:30 PM AND 6:20 PM.
LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE BIG
BEAVER...NEW GALILEE...AND DARLINGTON. HEAVY RAIN WILL ALSO MAKE
DRIVING DIFFICULT ALONG THE TURNPIKE.
BE ALERT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING. IF YOU ARE DRIVING...DO NOT CROSS FLOODED ROADWAYS. IT
ONLY TAKES A SMALL AMOUNT OF WATER TO LOSE CONTROL OF YOUR VEHICLE.
IF YOU EXPERIENCE HIGH WATER PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772 WHEN YOU CAN DO SO SAFELY.
TYBURSKI
Special weather statement, Aug 8, 4:42 PM EST, 3 hours 48 minutes before
PAZ021-082230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
542 PM EDT FRI AUG 8 2003
..THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH THE AREA...
AT 5:40 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL OCCURRING OVER SOUTHEASTERN
ALLEGHENY COUNTY. THESE STORMS ARE MOVING SLOWLY TO THE NORTH AND
MAY PRODUCE UP TO ONE-HALF INCH OF RAINFALL BETWEEN 5:45 PM AND 6:20
PM.
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE SOUTH
PARK...BRENTWOOD...AND BALDWIN. HEAVY RAIN WILL MAKE DRIVING
DIFFICULT ALONG ROUTE 51.
BE ALERT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING. IF YOU ARE DRIVING...DO NOT CROSS FLOODED ROADWAYS. IT
ONLY TAKES A SMALL AMOUNT OF WATER TO LOSE CONTROL OF YOUR VEHICLE.
IF YOU EXPERIENCE HIGH WATER PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772 WHEN YOU CAN DO SO SAFELY.
TYBURSKI
Special weather statement, Aug 8, 5:44 PM EST, 2 hours 46 minutes before
OHZ041-082330-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
644 PM EDT FRI AUG 8 2003
..THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH THE AREA...
AT 6:42 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL OCCURRING OVER SOUTHEASTERN
COLUMBIANA COUNTY IN OHIO. THESE STORMS ARE NEARLY STATIONARY AND
MAY PRODUCE UP TO 0.50 INCHES OF RAIN BETWEEN 6:45 PM AND 7:30 PM.
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
ROGERS...ELKTON...AND WEST POINT.
BE ALERT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING. IF YOU ARE DRIVING...DO NOT CROSS FLOODED ROADWAYS. IT
ONLY TAKES A SMALL AMOUNT OF WATER TO LOSE CONTROL OF YOUR VEHICLE.
IF YOU EXPERIENCE HIGH WATER PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772 WHEN YOU CAN DO SO SAFELY.
TYBURSKI
Special weather statement, Aug 8, 7:51 PM EST, 39 minutes before
PAZ008-013-014-020-090145-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
851 PM EDT FRI AUG 8 2003
...SLOW MOVING THUNDERSTORMS...
SLOW MOVING THUNDERSTORMS WILL CONTINUE THROUGH 10 PM. THE STRONGEST
STORMS WILL CONTINUE BETWEEN HARSHAVILLE...BEAVER
FALLS...ZELIENOPLE...WEST LIBERTY...FRANKLIN...AND OIL CITY.
THESE STORMS ARE CAPABLE OF PRODUCING AN INCH OF RAINFALL IN 30
MINUTES AND FREQUENT CLOUD TO GROUND LIGHTNING. SOME AREAS WILL
RECEIVE GREATER THAN AN INCH AND ONE HALF THROUGH 10 PM...CAUSING
DRAINAGE FLOODING AND PONDING IN LOW LYING AREAS.
DO NOT DRIVE YOUR CAR THROUGH FLOWING WATER. MOST FLOOD RELATED
DEATHS OCCUR WHEN MOTORISTS TRY TO CROSS FLOODED ROADS. RESIDENTS
SHOULD PAY ATTENTION FOR FURTHER UPDATES AND POSSIBLE WARNINGS.
Flash Flood, Butler
- When
- August 8, 8:30 PM EST to 9:50 PM EST
- Where
- Butler County, Zelienople
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.912, -79.913 (the zone’s center; the record gives no point)
Perry Highway and several other roads flooded between Zelienople and Harmony.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Texas, August 8, 2003$970,000 · 80 kt wind · 10 events
- Flash Flooding in Virginia, August 8, 2003$1.3 million · 2 events
- Lightning Strike in Michigan, August 8, 2003$250,000 · 1 event
- Flash Flood in Florida, August 8, 2003$200,000 · 1 event
- Damaging Wind in Texas, August 8, 2003$70,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Texas, August 8, 2003$40,000 · 1 in hail · 10 events
- Flood in Ohio, August 8, 2003$50,000 · 1 event
- Flash Flood in West Virginia, August 8, 2003$50,000 · 1 event
- Flash Flood in Maine, August 8, 2003$50,000 · 1 event
- Flash Flood in Utah, August 8, 2003$50,000 · 1 event
- Flash Flooding in Virginia, August 8, 2003$20,000 · 3 events
- Hail and Damaging Winds in Kansas, August 8, 20031.25 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334172.